One of music’s all-time legends, the late Ray Charles, battled heroin addiction for many years…
Spotting Signs of Heroin Addiction Could Save a Life
Being able to spot the psychological and physical symptoms of heroin abuse could help you save the life of somebody you know, and this is especially important given the rising numbers of deaths attributed to the drug. The Centers for Disease Control and Prevention reported that from 2010 to 2012, the number of overdose deaths due to heroin doubled across 28 states, and in 2012 the same states saw twice as many overdoses due to prescription painkillers as they did for heroin. Finding out more about the rising abuse of opioids, how painkillers lead to heroin abuse and how to spot somebody struggling with heroin addiction is becoming increasingly important in modern-day America.
What Links Rising Prescription Drug and Heroin Abuse?
The prescription drug epidemic growing across America is closely tied to the rise in heroin abuse. The connection between the two simply comes down to the fact that prescription painkillers—the most abused prescription meds—can be thought of as having the same effect on the brain as heroin. Both are opioids and interact with the same regions in the brain to produce essentially the same effect. Users start taking prescription medicines (either for legitimate reasons or recreationally) and eventually become addicted to opioids. This means that prescription painkiller addicts may display symptoms similar (especially psychological ones) to heroin abusers because they’re effectively taking the same drug in a different form. However, they’re also at risk for graduating to abuse of heroin itself.
Efforts to reduce the prescribing of prescription opioids, steps being taken to shut down “pill mills” and the production of abuse-resistant forms of medicines such as OxyContin make it more difficult for users to get the high they’re looking for from medication. Additionally, the cost is excessive. For many, the only way to continue their addiction is to switch to heroin, which runs $3 to $10 per bag compared to $20 to $60 for some prescription pills and is also often easier to obtain.
Psychological Signs of Heroin Abuse
Drug addiction is ultimately psychological in nature, and there are many psychological signs that can tip you off to a problem with a loved one. Addiction reduces the pleasure people take in activities they used to enjoy, so somebody struggling with addiction might lose interest in hobbies and withdraw from friends and family. Mood swings, depression, breaking rules at home, work or school, trouble with authority, trouble maintaining commitments and violent, angry outbursts are all more general psychological signs of a potential problem. The individual may also struggle to keep up with conversations, experience changes in sleeping patterns (either sleeping more or less), be more private than usual and hang out with a new group of friends.
Physical Signs of Heroin Abuse
There are also many physical signs of heroin abuse. Needle marks (or frequently wearing long sleeves or pants in warm weather—possibly to hide the characteristic small bruises or red dots at injecting sites), burn marks around the fingers or mouth, sores on lips or nostrils, a persistent cough and nosebleeds may all be direct effects of the method of taking the drug. Heroin users may also have bloodshot eyes and extremely small pupils (or wear sunglasses to cover them), itchy skin (possibly scratched until sores develop), a persistent runny nose, a dry mouth, pallid skin tone, a sudden reduction in weight (and loss of appetite) and slow, uncoordinated movements. Daytime drowsiness, loss of menstrual cycle, lax personal hygiene and a general disregard for physical appearance are also signs of a problem.
Paraphernalia Associated With Heroin Abuse
Alongside needles, the most obvious heroin-related paraphernalia, you may be able to spot signs of a problem by recognizing less well-known items that heroin addicts may have lying around or take from around the house. Injecting heroin users may have spoons with burn marks on them, small cotton balls, Q-tips or cigarette filters (to filter the heroin-laced mixture prior to injection), shoelaces and rubber bands (used to tie off injection sites), and you may notice small orange caps from disposable syringes. For those who snort or smoke the drug, there may be aluminum foil or gum wrappers with burn marks, straws (possibly burned or stained), empty pen casings, rolled up dollar bills or paper, nasal spray bottles and razor blades or ID/credit cards with powder residue on them.
Does Your Loved One Have a Problem With Heroin?
Putting all of your observations together isn’t easy, so be careful about over-interpreting one or two signs, particularly ones like drowsiness and weight loss that could have many causes.
If you have identified a problem, there is still a long way to go, but you’ve potentially just taken the first step to saving somebody’s life. Talking to them about it is the next step, and this is by no means easy. Ensure you come at the issue from a place of caring and concern, avoid being accusatory and try to encourage him or her to recognize the negative consequences stemming from the abuse and seek further support. It’s a long road to recovery, but helping somebody find his way onto it may just save him from becoming another overdose statistic.